Illinois, 2026High Wind in Illinois, January 8, 2026
January 8, 2026 · NWS ILX · 4 events in 1 county or zone
A warm front surged northward through central Illinois during the afternoon of January 8th, introducing unseasonably warm temperatures in the lower to middle 60s. As low pressure and its associated cold front approached from the west, the pressure gradient tightened sufficiently to produce southwesterly winds of 20-30mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front surged northward through central Illinois during the afternoon of January 8th, introducing unseasonably warm temperatures in the lower to middle 60s. As low pressure and its associated cold front approached from the west, the pressure gradient tightened sufficiently to produce southwesterly winds of 20-30mph. Gusts reached 45-55mph at times east of the I-55 corridor...with a peak measured gust of 60mph at the Coles County Airport. Due to the gusty winds, minor wind damage was reported in Mattoon-Charleston in Coles County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 8, 5:01 PM CST, 59 minutes earlier. Its key messages:
- Periods of heavy rain are expected with thunderstorms this afternoon and evening. The risk for excessive rainfall is Marginal east of the Illinois River. However, given the dry drought conditions, expect impacts from periods of heavy rain to be minimal.
- There is a level 1 of 5 (Marginal) risk for damaging winds (60-70 mph) with showers and storms this evening, along with a low (2%) risk for a tornado. Timing would be 4-7pm west of I-55 and 7pm-midnight east of I-55.
- Outside of storms, south winds gusting 35-45 mph could make travel difficult for high profile vehicles on east-west oriented roads this evening, especially east of I-55. Expect the higher winds to be associated with showers/thunderstorms.
Area forecast discussion, Jan 8, 5:01 PM CST, 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
501 PM CST Thu Jan 8 2026
.KEY MESSAGES...
- Periods of heavy rain are expected with thunderstorms this
afternoon and evening. The risk for excessive rainfall is
Marginal east of the Illinois River. However, given the dry
drought conditions, expect impacts from periods of heavy rain
to be minimal.
- There is a level 1 of 5 (Marginal) risk for damaging winds
(60-70 mph) with showers and storms this evening, along with a
low (2%) risk for a tornado. Timing would be 4-7pm west of
I-55 and 7pm-midnight east of I-55.
- Outside of storms, south winds gusting 35-45 mph could make
travel difficult for high profile vehicles on east-west
oriented roads this evening, especially east of I-55. Expect
the higher winds to be associated with showers/thunderstorms.
&&
.DISCUSSION...
Issued at 145 PM CST Thu Jan 8 2026
Central Illinois finds itself in southwest flow aloft this
afternoon, with precipitable water values over 1" pushing into
the region. The 994 mb surface low is centered over northeast KS
and is expected to drift northeast across northern MO and into
eastern IA by this evening. Anomalously high precipitable water
values will exist across the area for the month of January this
afternoon and evening. The first rainband has moved through the
region already, with more on the way. Expect thunderstorms to
develop this afternoon across the area as well, with some storms
possibly severe. Damaging winds and perhaps an isolated tornado
or two are the primary concerns with any thunderstorms today.
Given the strong winds in the low levels, it won't take much to
bring wind gusts of 45-60 mph down to the surface. CAPE looks to
be weak at around 400-800 J/kg but with strong 0-6km shear of
60-70kts.
The cold front will push through the area between midnight and 6
am tomorrow. Lows will occur in the mid to late morning hours
with not much recovery during the day. Expect highs in the upper
40s NW to near 60 SE on Friday.
A second system will dive southeast and merge with a
southwestern wave over the Midwest. We'll see an chance for rain
or snow Friday night and Saturday with these merging systems.
However, not much accumulation is expected at this time. Still,
cold air will continue to pour in from the northwest, bringing
highs down to the low 30s for Sunday.
Another northwesterly wave will affect the region on Tuesday and
Tuesday night with primarily rain expected. However, chances for
snow are not far away with the 0 degree isotherm close by and
moving into the area. After a brief warm up Monday and Tuesday,
expect a sharp drop back to the 30s for Wed/Thu.
Knutsvig
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 500 PM CST Thu Jan 8 2026
A deep low over NW MO early this evening will lift to central
Lake Michigan overnight. Ahead of the low, a 50-60 kt low level
jet is driving areas of showers and a few embedded thunderstorms
along with low level wind shear. Some of these showers could mix
down strong winds aloft, especially within a narrow line of more
intense convection that moves across central Illinois this
evening. Behind the line of convection, winds will veer to the
west then northwest. IFR conditions are in place area-wide out
the gate, but a brief window of VFR conditions is possible behind
the line of convection as a mid level dry slot punches across
central Illinois. This window will only last a few hours before
widespread MVFR/near IFR ceilings overspread central Illinois
through the remainder of the night and much of the day Friday.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 8, 2:10 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
210 PM CST Thu Jan 8 2026
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
210 PM CST Thu Jan 8 2026
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
There is a level 1 of 5 (marginal) risk for severe weather with a
line of showers and thunderstorms this evening. The main hazard
is locally damaging wind gusts, but there is also a low (2%) tornado
risk near and east of I-55.
Southwest winds will gust 35 to 45 mph this evening into early
Friday morning, which could cause difficult driving conditions for
high profile vehicles.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Expected storm motion is toward the northeast around 55 mph.
25
High Wind, Coles
- When
- January 8, 6:00 PM CST to 11:00 PM CST
- Where
- Coles forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust of 60mph was measured at the Coles County Airport at 8:37 PM CST.
High Wind, Coles
- When
- January 8, 6:00 PM CST to 11:00 PM CST
- Where
- Coles forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A power line was blown down 1 mile north of Charleston around 9:15 PM CST.
High Wind, Coles
- When
- January 8, 6:00 PM CST to 11:00 PM CST
- Where
- Coles forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Tree branches were blown into power lines near 11th Street in Charleston around 9:15 PM CST.
High Wind, Coles
- When
- January 8, 6:00 PM CST to 11:00 PM CST
- Where
- Coles forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Power lines were blown down 1 mile northwest of Mattoon around 9:15 PM CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, January 8, 20261 injured · $765,000 · EF2 · 22 events
- Tornado and Damaging Winds in Oklahoma, January 8, 2026$200,000 · EF1 · 3 events
- Damaging Wind in Texas, January 8, 2026$80,000 · 76 kt wind · 1 event
- Heavy Snow in Colorado, January 8 to 9, 202620 events
- Dense Fog in Kentucky, January 8, 202612 events
- High Wind in California, January 8 to 9, 202677 kt wind · 12 events
- Winter Storm and High Wind in Alaska, January 8 to 10, 202666 kt wind · 9 events
- Damaging Winds in Illinois, January 8, 202661 kt wind · 9 events
- Flash Flooding and Flooding in Illinois, January 8, 202650 kt wind · 9 events
- High Wind in California, January 8 to 11, 202672 kt wind · 8 events
- Dense Fog in Missouri, January 8, 20267 events
- Dense Fog in Illinois, January 8, 20266 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306639, 1306640, 1306641, 1306642.